Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 244, NWS Omaha, NE

August 12, 2002Seward County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 12, 2002, 1:47 AM CDT for Seward County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2002, 1:47 AM CDT (06:47 UTC)
Expired
Aug 12, 2002, 2:30 AM CDT
In force
43 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Seward County, NE

The radar

The Omaha radar (KOAX), 84 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1357 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1357 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2325 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

547 
WUUS53 KOAX 120647
SVROMA
NEC159-120730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
147 AM CDT MON AUG 12 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEWARD COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 230 AM CDT

* AT 144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF TAMORA...OR ABOUT 17 MILES
  EAST OF YORK...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STAPLEHURST AROUND 155 AM CDT
  SEWARD AROUND 200 AM CDT
  BEE AROUND 210 AM CDT
  GARLAND AROUND 215 AM CDT

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4094 9739 4077 9735 4079 9691 4105 9698

CHERMOK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 9:45 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 11, 9:45 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
945 PM CDT SUN AUG 11 2002

THE 00Z OAX SOUNDING CAPTURED THE LOW-LEVEL MOISTURE POOLED N OF A
WARM FRONT, CURRENTLY LIFTING THROUGH CWFA, WITH A MLCAPE OF 2700
J/KG AND CIN OF LESS THAN 20 J/KG.  DEVELOPING CONVECTIVE COMPLEX
OVER CNTRL NEB WILL LIKELY CONTINUE TO EXPAND NEWD OVERNIGHT AS
20-30 KT LOW-LEVEL JET ESTABLISHES A MODEST WARM ADVECTION REGIME
OVER NERN NEB.  THUS, WE HAVE INCREASED THE POPS SLIGHTLY ACROSS THE
N WITH ONLY MINOR CHANGES IN THE S.

MEAD

--337 PM CDT ISSUANCE--

FORECAST CHALLENGES...TIMING AND POPS FOR SEVERAL FRONTS.

SYNOPSIS...WEAK COLD FRONT IS BARELY THROUGH AREA.  AIR HAS MIXED
OUT AND DEW POINTS HAVE FALLEN IN NORTHEAST NEB...BUT NOT IN SE NEB
OR SW IA.  BEST LOWER AND MID LEVEL MOISTURE IS WELL TO OUR SOUTH IN
THE SOUTHERN PLAINS...BUT ENOUGH MOISTURE LINGERS FROM NRN KS INTO
SW NEB TO BE SIGNIFICANT.

FORECAST...SHORT TERM CONCERN IS CHC OF TSTMS FROM LOW/MID LEVEL
MOISTURE RETURNING LATER TONIGHT.  SITUATION IS NOT PARTICULARLY
STRONG AS IT IS QUITE LATE FOR ADVN TO STRENGTHEN...BUT STILL WORTH
A SLIGHT CHC OF TSTMS IN NORTHEAST NEB LATE TNGT INTO SUN MORNING.
AFTERWARDS...WARM FRONT LIFTS NORTH OF THE AREA FOR A WARM DAY
TOMORROW.  WENT ABOVE PREV FCST AND BETWEEN NGM AND ETA MOS.

A STRONG COLD FRONT BEGINS TO MOVE INTO AREA LATE SUN NIGHT OR EARLY
MON...GIVING THE BEST POPS OF THE FORECAST WITH GOOD MOISTURE POOLED
AHEAD OF FRONT.  MODELS HAVE BEEN BIASED TOWARD TOO RAPID MOVEMENT
OF FRONTS RECENTLY...SO HELD OFF ON THE TIMING A BIT.  BEGAN POPS
SUNDAY NIGHT ESPECIALLY NW ZONES...AND LET LINGER MONDAY NIGHT INTO
ERY TUE MORNING IN THE FAR SE.

COOL AND DRY WEATHER OVERTAKES THE AREA TUE INTO TUE NIGHT...WITH
RETURN FLOW BEGINNING WED.  WENT FAIRLY CLOSE TO HPC GUIDANCE IN
THE EXTENDED.  TIMING OF WAVES BECOMES INCREASINGLY QUESTIONABLE
LATER NEXT WEEK...SO CONFIDENCE ON WEATHER ANY GIVEN DAY WILL ALSO
DETERIORATE.

POLLACK

.OMA...NONE.

MEAD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:50 AM CDTSevere Thunderstorm WarningOAXDouglas25 min
Aug 12, 3:04 AM CDTSevere Thunderstorm WarningOAXCass26 min
Aug 12, 3:17 AM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy43 min
Aug 12, 3:28 AM CDTSevere Thunderstorm WarningOAXCass47 min
Aug 12, 3:31 PM CDTSevere Thunderstorm WarningOAXGage29 min
Aug 12, 3:38 PM CDTSevere Thunderstorm WarningOAXOtoe37 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.